Winter Weather, Franklin
- When
- December 17, 8:00 PM CST to December 18, 1:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
In the wake of a strong arctic cold front, temperatures plummeted 40 to 50 degrees in about 12 hours. Precipitation ended as a short period of freezing rain and sleet.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
In the wake of a strong arctic cold front, temperatures plummeted 40 to 50 degrees in about 12 hours. Precipitation ended as a short period of freezing rain and sleet. Moisture from earlier rainfall turned to ice on roads and sidewalks. Roads became very hazardous across much of southern Illinois, primarily along and north of a Carbondale to Harrisburg line. In Franklin County, one-tenth of an inch of freezing rain caused multiple wrecks. The U.S. Highway 45 bridge over the Ohio River between Massac County and Paducah, KY was closed due to icing of its metal bridge deck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 17, 6:17 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
617 PM CST Sat Dec 17 2016
.UPDATE...
Issued at 617 PM CST Sat Dec 17 2016
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 208 PM CST Sat Dec 17 2016
Tornado watch just issued for west KY, part of SEMO through 9 pm.
Very strong cold front was from KEVV to just north of Sikeston
and Poplar Bluff, moving southeast steadily. Convection continues
to flare up south of the front. Will maintain our Winter Weather
Advisory for tonight as the precip transitions to a light freezing
rain/freezing drizzle, sleet and possibly snow mix before ending.
Refer to the Advisory for more details. Bitter cold late tonight
through Sunday night as Arctic high pressure gradually builds in.
Wind chills in the single digits to below zero given the winds.
Dry weather is forecast Sunday through Monday night. Forecast was
based primarily on a NAM/HRRR blend through tonight, GFS/NAM blend
Sunday through Monday night.
.LONG TERM...(Tuesday through Saturday)
Issued at 208 PM CST Sat Dec 17 2016
Slightly cyclonic flow aloft will prevail over the PAH forecast area
during much of next week, with high surface pressure easing off to
the east early, allowing a southwesterly low level jet to eventually
develop later in the week. This jet will form ahead of a digging
northern stream shortwave trof.
A very dry initial airmass should begin to moisten up a modest
amount ahead of the system. However, at this time the med range
guidance was in decent agreement that the moist return flow will not
be deep enough for measurable rainfall to develop in our county
warning area Wed evening, except perhaps in the far southeastern
corner. Some wraparound cloudiness should linger into Thu with the
main trof axis; otherwise, ridging aloft and at the surface will
gain a foothold by Fri in increasingly amplified flow aloft. In
fact, according to the med range models/ensemble means, the flow
over us should become southwesterly ahead of a large scale shortwave
trof by Day 7 (Sat), with the possibility of rain showers moving in
from the west.
A surface wind shift should occur early Thu, with little effect on
temps or dewpoints, as the airmass will be of Pacific origin. Temps
are expected to remain near seasonable levels for the most part
throughout the extended period.
&&
.AVIATION...
Issued at 617 PM CST Sat Dec 17 2016
Scattered to widely scattered lightning strikes will remain possible
for mainly western KY through at least the first half of the
evening. As pcpn comes to an end from northwest to southeast
tonight, there will be a transition from liquid precip to a FZRA/PL
mix, possibly briefly light snow before ending. MVFR vsbys will be
most common in pcpn, and existing IFR/MVFR cigs are expected to
gradually improve overnight (even in the eastern areas by midnight).
Wind gusts behind the front will average 20-30 kts at times. By the
daylight hours Sun, gusty northerly to northwesterly winds will
begin to diminish some by afternoon under diminishing VFR cigs.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Sunday for ILZ075>078-080>094.
MO...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Sunday for MOZ076-086-087-100-107>112-114.
IN...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Sunday for INZ081-082-085>088.
KY...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Sunday for KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1038 AM CST SAT DEC 17 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1038 AM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH AND EAST OF A OWENSBORO KENTUCKY TO NEW MADRID MISSOURI LINE. THIS INCLUDES NEARLY ALL OF WEST KENTUCKY THIS AFTERNOON AND EARLY EVENING. THE MAIN HAZARDS WILL BE STRONG OR DAMAGING WINDS. AN ARCTIC COLD FRONT'S PASSAGE WILL PLUNGE TEMPERATURES INTO THE TEENS TONIGHT. AS THE COLD AIR COMES IN...IT WILL CHANGE RAIN TO FREEZING RAIN...THEN SLEET OR SNOW...BEFORE ENDING. LIGHT ACCUMULATIONS ARE POSSIBLE...BUT THE PRIMARY IMPACT WILL BE THE QUICK PLUMMET OF TEMPERATURES BELOW FREEZING RESULTING IN ICY SLICK SPOTS DEVELOPING ON AREA ROADWAYS. WIND CHILLS LATE TONIGHT WILL FALL THROUGH THE SINGLE DIGITS FOR MOST LOCALES AND MAY APPROACH ZERO IN OUR FAR NORTH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY MORNING MAY HAVE LINGERING ICY TRAVEL CONDITIONS AS TEMPERATURES HOLD IN THE SINGLE DIGITS AND TEENS. START OF DAY WIND CHILLS MAY BE NEAR ZERO IN THE NORTH AND HOLD IN THE SINGLE DIGITS THROUGH THE MORNING HOURS. THE COLDEST WIND CHILL MORNING WILL BE MONDAY MORNING...WITH LOW TEMPERATURES FORECAST IN THE SINGLE DIGITS AREA WIDE AND NEGATIVE WIND CHILLS FROM AROUND ZERO TO AS LOW AS MINUS 5 POSSIBLE AREA WIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ANY STORMS AND RAINFALL TODAY AND WINTRY WEATHER TONIGHT ARE ENCOURAGED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM FUNNEL CLOUD 4 N SLAUGHTERS 37.55N 87.50W
12/17/2016 WEBSTER KY TRAINED SPOTTER
FUNNEL CLOUD REPORTED WITHIN HEAVY RAINFALL
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FUNNEL CLOUD 5 ENE OWENSBORO 37.79N 87.03W
12/17/2016 DAVIESS KY LAW ENFORCEMENT
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM FREEZING RAIN CAMPBELL HILL 37.93N 89.55W
12/17/2016 M0.00 INCH JACKSON IL TRAINED SPOTTER
TRACE ACCUMULATION WITHIN 40 MINUTES. FREEZING RAIN
EVENT. NEARBY TEMPERATURE 31 DEGREES.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FREEZING RAIN CARTERVILLE 37.76N 89.08W
12/17/2016 U0.00 INCH WILLIAMSON IL BROADCAST MEDIA
ICE DEVELOPING ON PARKED VEHICLES AT THIS TIME.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM FREEZING RAIN BENTON 38.01N 88.92W
12/17/2016 U0.00 INCH FRANKLIN IL TRAINED SPOTTER
VERY LIGHT ACCUMULATION AT THIS TIME.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST HOPKINSVILLE 36.85N 87.49W
12/17/2016 M54 MPH CHRISTIAN KY TRAINED SPOTTER
NEAR THE BYPASS AT LOVERS LANE.
&&
KELLYHThe national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665363, 665364, 665365, 665366, 665367, 665368, 665369, 665370, 665371, 665372, 665373, 665374, 665375, 665381, 665376, 665377, 665378, 665379, 665380.